Isotretinoin (Accutane) Reduces Acne But Can Raise Cholesterol

IsotretinoinAcne is a skin condition affecting the hair follicle and its corresponding sebaceous or oil gland, and is commonly seen in teenagers.

The skin often breaks out into varying sizes and shapes of lesions, from whiteheads and blackheads to pimples and cysts. Severe acne occurs when the lesions are inflamed.

Acne affects the skin in areas where sebaceous follicles are most dense, usually the face, upper chest and back. It usually diminishes over time, eventually disappearing as the patient reaches young adulthood.

However, there is no way to tell how long acne will take to completely disappear; some patients may have acne even into their middle-age years.

Various treatments have been recommended for acne, the most common being gentle cleansing and applying benzoyl peroxide or salicylic acid for mild acne.

Moderate to severe forms of acne may require stronger treatment, which may include prescription oral or topical antibiotics and retinoids. Retinoids are chemically related to vitamin A; they regulate epithelial cell growth.

One type of retinoid is isotretinoin, which can produce long-term reduction of acne when taken daily over a period of 4-6 months.

However, strict medical supervision must be observed when taking isotretinoin (popularly branded as Accutane), as this has serious side effects. A research study found that patients taking Accutane had elevated levels of cholesterol, triglycerides and liver enzymes.

Acne patients are advised to have their blood checked at least once every two weeks to make sure no serious cardiovascular problems surface. Once the treatment is stopped, cholesterol, triglyceride and liver enzymes in the blood will get back to pretreatment levels.

Posted in: Skin Disorders

RSSComments (0)

Trackback URL

Leave a Reply